Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 23, 2014, 10:27:11 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 639855
  • Total Topics: 48575
  • Online Today: 212
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Hypersensitivity to HAART  (Read 966 times)

0 Members and 1 Guest are viewing this topic.

Offline dazedndconfused

  • Member
  • Posts: 5
Hypersensitivity to HAART
« on: March 05, 2013, 04:44:50 AM »
Hiya guys  ;D

Looking for a bit of advice.  I have read up quite a bit about hypersensitivity whilst undergoing HAART therapy but although is is mentioned frequently, no one seems able to tells me how I would recognize it? Or just as important, what could I do to avoid it all together?

Any help would be great - thanks :)

Offline Larsen

  • Member
  • Posts: 41
Re: Hypersensitivity to HAART
« Reply #1 on: March 05, 2013, 04:51:25 AM »
I can't say that I have ever known anyone who has experienced it, but from my understanding the sort of hypersensitivity you are talking about is an immune response, so rashes and fevers, through enlarged lymph nodes, coughs, difficulty breathing, to potentially anaphylactic shock.

Think of it in terms of an allergic reaction - and as such, you either get it or you don't.

That isn't to say that anyone should jump to the conclusion that the sort of rash many of us experience in the first weeks of treatment is necessarily anything other than the very mildest and transitory manifestation of this, or anything to worry about (unless it affects the eyes).
« Last Edit: March 05, 2013, 04:58:53 AM by Larsen »
In a far better p[lace than this minging shithole

Offline dazedndconfused

  • Member
  • Posts: 5
Re: Hypersensitivity to HAART
« Reply #2 on: March 05, 2013, 04:59:59 AM »
Thanks for replying so quickly :)

Yeah, I assumed hypersensitivity to HAART would bring about the same sort of reaction as being hypersensitive to anything else - I just thought there would be specific things but guess not lol.

Do you know what sort of things I can / shouldn't do to avoid hypersensitivity?


Offline Larsen

  • Member
  • Posts: 41
Re: Hypersensitivity to HAART
« Reply #3 on: March 05, 2013, 05:03:22 AM »
You can't really avoid it. At the mild end of the scale, you could take an over-the-counter cetirizine antihistamine to alleviate a mild rash, but anything more serious than that you really should be seeking medical advice.
In a far better p[lace than this minging shithole

Offline Larsen

  • Member
  • Posts: 41
Re: Hypersensitivity to HAART
« Reply #4 on: March 05, 2013, 05:22:01 AM »
Can I ask where you are coming from with this question? Is it just idle curiosity, or do you have an underlying fear, or cause for concern?

If there is an absolute need to avoid the small risk of experiencing a significant hypersensitive reaction, the best way is probably to avoid combinations that include NNRTIs; but unless that is a very rational fear, I can think of far more important factors to be considering when choosing the drugs that will suit you.
In a far better p[lace than this minging shithole

Offline dazedndconfused

  • Member
  • Posts: 5
Re: Hypersensitivity to HAART
« Reply #5 on: March 05, 2013, 05:29:37 AM »
Feel free to ask Larsen :)

I have experienced hypersensitivity to other drugs (not relating to HIV) many, many years ago.

During a counseling session with my pharmacist yesterday, he mentioned that hypersensitivity to my treatment regimen was a possibility and also stated that there are actions that I could take to avoid to the possibility.

He did mention what the possible signs of hypersensitivity (just mentioned general allergic reactions) were but when I asked him what I could do to avoid / lower my chances of hypersensitivity (after him stating this is something I should do), he was unsure and said he would have to get back to me.

To be fair, I wasn't exactly convinced by him so thought some guys here could help more then him :)

I hope that makes sense lol

Offline Larsen

  • Member
  • Posts: 41
Re: Hypersensitivity to HAART
« Reply #6 on: March 05, 2013, 05:43:26 AM »
I will assume you are still talking about abacavir, lamivudine and lopinavir+ritonavir, in which case your pharmacist is almost certainly referring to the possibility of a reaction to abacavir. I don't know where you live, but it would be common practice in most countries to screen for the genetic variation (HLA-B*5701) that is most likely to cause such a reaction - and simply avoid using that drug if you have that genetic variation.

Beyond that I don't really know what to suggest and don't see what other steps could be taken to avoid a hypersensitive reaction. But aren't you already taking those drugs? If so you should be aware that any hypersensitive reaction is almost certainly going to have happened in the first six weeks of treatment.
In a far better p[lace than this minging shithole

Offline dazedndconfused

  • Member
  • Posts: 5
Re: Hypersensitivity to HAART
« Reply #7 on: March 06, 2013, 08:41:31 AM »
Thanks Larsen.

Yeah, I thought it was strange when he said there's things I could do to avoid it - as far I was aware, if I was going to be hypersensitive to it, I would be and theres nothing 'I' could do about it.

Thanks for your help :)

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.